Hail, Carroll
- When
- April 20, 2:22 PM CST
- Where
- Carroll County, 1.25 mi NE of Green Forest
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.334, -93.435
Strong to severe thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 20th, along and ahead of a cold front that moved through the region. The strongest storms produced large hail up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 20th, along and ahead of a cold front that moved through the region. The strongest storms produced large hail up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 20, 12:18 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 118 PM CDT Thu Apr 20 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (The rest of this afternoon ) Issued at 120 PM CDT Thu Apr 20 2023 The main forecast concern today will be for severe weather across southeast OK and northwest AR as an advancing cold front provides lift in an unstable and moderately sheared environment. Moisture values in the lower atmosphere are near the 95th percentile for this time of year according to the EPS climatology ahead of the cold front. The SPC recently issued an MD indicating that a Severe Thunderstorm Watch is likely within the next few hours for these same areas. CAMs are in good agreement with this, showing that thunderstorm coverage will ramp up the next few hours, with severe weather possible through the late afternoon. The main hazard will likely be large hail, but instances of damaging wind and an isolated tornado are also possible. In terms of storm potential, it does not look as intense as what was seen yesterday across central OK. A few scattered storms could continue into the late evening in far southeast OK and west-central AR, but the intensity should diminish by that point. Areas behind the front, including northeast OK will remain mostly sunny and breezy as somewhat cooler but also much drier air moves in. && .LONG TERM... (Tonight through Thursday) Issued at 120 PM CDT Thu Apr 20 2023 Most of the overnight hours tonight should be quiet with breezy westerly surface winds behind the front. Low temperatures will be much cooler than last night, ranging from the low 40s in northeast OK to the low 50s in southeast OK and west-central AR. A few lingering rain showers could redevelop in the far southeast overnight but any impacts would be minimal. Breezy northwesterly winds will strengthen over the area Friday as cooler and dry air continues to spill into the area. High temperatures will still be fairly mild Friday, in the 70s for most areas with just a few high clouds. Temperatures will cool off significantly for Saturday morning, with mid to upper 30s possible near the KS and MO borders. Even in southeast OK mid 40s for lows are expected. Cool weather continues with highs in the 60s Saturday, and even lower low temperatures for Sunday morning. The current forecast has low temperatures near freezing near the KS and MO borders, with low to mid 40s for the rest of the CWA. EPS EFI values highs and lows are fairly low at around -0.7 for this period. EPS climatology for this period shows the 850 mb temps will be near the 10th percentile for this time of year. Heading into early next week the large upper level low responsible for the cold air surge will remain parked across the upper midwest. This will keep cool northwest flow in place aloft for several days. Although low level moisture will not be impressive, rain chances will begin to increase Sunday as upper level diffluence increases. This should result in rain chances mainly across southeast OK. Next, for Monday through midweek, an approach upper level wave will reinvigorate the low level jet, amplifying the transport of warm and moist air into the area. Good isentropic ascent and upper level diffluence will act on the increasing moisture and instability to generate showers and thunderstorms over the area each day through Wednesday or Thursday. Of course, there is considerable uncertainty with respect to the exact placement of each of these features, which will ultimately dictate where the heaviest precipitation and best convective chances set up, but it is sufficient to say that it will represent a dramatic change from the weather pattern of late. && .AVIATION... (18Z TAFS) Issued at 1212 PM CDT Thu Apr 20 2023 Scattered thunderstorms will likely impact NW AR terminals in the 18-22Z range before shifting east with the cold front by late afternoon. IFR conditions will be likely in the stronger storms. Otherwise, clearing of lower cloud deck will continue behind front slowly from northwest to southeast with VFR conditions expected by early to mid evening across NW AR. High clouds will persist in areas overnight with light winds into Friday morning. && .PRELIMINARY POINT TEMPS/POPS... TUL 75 46 71 42 / 10 0 10 0 FSM 76 52 71 45 / 90 40 20 0 MLC 74 49 71 42 / 50 20 10 0 BVO 74 42 70 36 / 0 0 0 0 FYV 72 45 68 38 / 80 20 10 0 BYV 74 46 67 38 / 90 30 20 0 MKO 74 47 70 43 / 30 10 10 0 MIO 73 43 68 38 / 30 0 10 0 F10 74 47 70 43 / 50 10 10 0 HHW 75 53 71 45 / 90 60 30 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...06 LONG TERM....06 AVIATION...12
Hazardous Weather Outlook National Weather Service Tulsa OK 1237 PM CDT Thu Apr 20 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1237 PM CDT Thu Apr 20 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. TORNADO. RISK...Limited. AREA...Southeast Oklahoma and West Central Arkansas. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma and West Central Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Northeast Oklahoma, west of Highway 75. ONSET...Ongoing. DISCUSSION... A cold front will continue moving through the region today, with scattered strong to severe storms likely along the front across southeast Oklahoma and northwest Arkansas. The stronger storms will be capable of producing large hail and damaging winds, including a tornado or two. The severe weather threat will end by late afternoon or early evening as the front sweeps southeast of the region. Gusty northerly winds and a much drier air-mass will at least lead to a limited fire weather threat this afternoon across northeast Oklahoma, mainly west of Highway 75 where min RH values will drop into the 20-30 percent range. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Very High Fire Weather Potential. MONDAY...Thunderstorm Potential. TUESDAY AND WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential. EXTENDED DISCUSSION... Cooler weather will follow the front tomorrow and through much of the rest of the forecast period. The lighter winds and cooler temps should help limit the fire weather threat a little, though much drier air behind the front tomorrow will cause afternoon RH values to drop into the 20-30 percent range west of Highway 75 in northeast Oklahoma. Rain chances return on Sunday for southeast Oklahoma and for the rest of the forecast area much of the beginning of next week. Heavy rain/flooding could become a concern as multiple rounds of showers and storms appear possible. Severe weather chances appear to be limited at this time. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
143 PM CDT Thu Apr 20 2023
ARZ001-002-010-011-201915-
Carroll AR-Madison AR-Benton AR-Washington AR-
143 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of east central Benton,
northwestern Madison, west central Carroll and northeastern
Washington Counties through 215 PM CDT...
At 142 PM CDT, Doppler radar indicated a strong thunderstorm over
Fayetteville, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fayetteville... Springdale...
Farmington... Elkins...
West Fork... Greenland...
Hindsville... Withrow Springs State Park...
War Eagle... Drake Field Airport...
Forum... Hobbs State Park...
Clifty... Johnson...
Goshen... Tuttle...
Mayfield... Best...
Lookout... Sonora...
This includes Interstate 49 between mile markers 57 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Arkansas.
&&
LAT...LON 3594 9416 3608 9428 3639 9384 3617 9365
TIME...MOT...LOC 1842Z 234DEG 36KT 3606 9415
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Tulsa OK
212 PM CDT Thu Apr 20 2023
OKZ053-201945-
Choctaw OK-
212 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of western Choctaw
County through 245 PM CDT...
At 212 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Bennington, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and dime to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Boswell... Soper...
Kent... Unger...
Speer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Oklahoma.
&&
LAT...LON 3391 9588 3392 9590 3392 9591 3395 9594
3412 9594 3414 9595 3416 9591 3416 9559
3412 9546 3388 9585
TIME...MOT...LOC 1912Z 233DEG 41KT 3397 9599
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
219 PM CDT Thu Apr 20 2023
OKZ068-070-072-074-201945-
Haskell OK-Muskogee OK-Sequoyah OK-Cherokee OK-
219 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of north central
Haskell, northwestern Sequoyah, south central Cherokee and
southeastern Muskogee Counties through 245 PM CDT...
At 219 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northeast of Porum, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Sallisaw... Vian...
Gore... Porum...
Webbers Falls... Marble City...
Tamaha... Briartown...
Cookson... Brushy Lake State Park...
Lake Tenkiller State Park... Box...
Mc Key...
This includes Interstate 40 in Oklahoma between mile markers 280 and
301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3555 9473 3526 9520 3539 9535 3575 9495
TIME...MOT...LOC 1919Z 227DEG 37KT 3538 9521
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
244 PM CDT Thu Apr 20 2023
OKZ049-075-076-202030-
Latimer OK-Pushmataha OK-Le Flore OK-
244 PM CDT Thu Apr 20 2023
...Strong thunderstorms will impact portions of eastern Pushmataha,
south central Latimer and southern Le Flore Counties through 330 PM
CDT...
At 243 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles north of Muse to 3 miles north of Cloudy.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Talihina... Albion...
Talimena State Park... Snow...
Nashoba... Kiamichi...
Whitesboro... Muse...
Cloudy... Big Cedar...
Finley... Honobia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Oklahoma.
&&
LAT...LON 3425 9557 3479 9507 3485 9445 3480 9445
3451 9477 3450 9505 3433 9505
TIME...MOT...LOC 1943Z 257DEG 32KT 3478 9475 3435 9530
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
306 PM CDT Thu Apr 20 2023
ARZ011-019-020-202030-
Madison AR-Franklin AR-Crawford AR-
306 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of south central
Madison, northern Franklin and northeastern Crawford Counties through
330 PM CDT...
At 306 PM CDT, Doppler radar indicated a strong thunderstorm near
Mulberry, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Mulberry... Dyer...
St. Paul... Cass...
Saint Paul... Pettigrew...
Fern... Boston...
Dutton... Jethro...
Barnes... Redding...
Watalula... Brashears...
Piney... Toney...
Combs... Turners Bend...
Lonelm... Taft...
This includes Interstate 40 in Arkansas between mile markers 18 and
31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern and west central Arkansas.
&&
LAT...LON 3577 9370 3562 9370 3544 9407 3545 9410
3558 9421 3594 9367 3576 9352
TIME...MOT...LOC 2006Z 235DEG 48KT 3555 9408
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement National Weather Service Tulsa OK 316 PM CDT Thu Apr 20 2023 ARZ010-019-OKZ069-072-202045- Washington AR-Crawford AR-Adair OK-Sequoyah OK- 316 PM CDT Thu Apr 20 2023 ...A strong thunderstorm will impact portions of northwestern Crawford, southwestern Washington, northeastern Sequoyah and southeastern Adair Counties through 345 PM CDT... At 316 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles east of Brushy, moving northeast at 55 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations in or near the path include... Cedarville... Natural Dam... Winslow... Brushy... Devils Den State Park... Strickler... Blackburn... Lee Creek... Short... Uniontown... Hogeye... Odell... Mount Gayler... This includes Interstate 49 between mile markers 36 and 47. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for northwestern Arkansas...and east central Oklahoma. && LAT...LON 3545 9466 3559 9479 3596 9427 3574 9407 TIME...MOT...LOC 2016Z 233DEG 46KT 3557 9466 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH
The Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
6 hail. Local standard time, as filed.
Half dollar size hail damaged homes and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086250, 1084417, 1086251, 1086252, 1086253, 1086254.